Alert archive / Missouri / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 113, NWS Kansas City, MO

June 16, 20224 counties in Missouri; Doniphan County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at Jun 16, 2022, 11:57 PM CDT for 4 counties in Missouri; Doniphan County, Kansas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2022, 11:57 PM CDT (04:57 UTC)
Expired
Jun 17, 2022, 12:45 AM CDT
In force
48 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Doniphan County, KS, Andrew County, MO, Atchison County, MO, Holt County, MO, Nodaway County, MO

The radar

The Topeka radar (KTWX), 155 km from the middle of the area, began a volume at 04:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 16, 10:13 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 5.0 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2022-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5262 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2022-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5262 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
1401 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
1.2
Supercell composite
13.4

Open this sounding in Storm Lab

The text

As transmitted.

385 
WUUS53 KEAX 170457
SVREAX
KSC043-MOC003-005-087-147-170545-
/O.NEW.KEAX.SV.W.0113.220617T0457Z-220617T0545Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
1157 PM CDT Thu Jun 16 2022

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Northwestern Doniphan County in northeastern Kansas...
  Eastern Atchison County in northwestern Missouri...
  Holt County in northwestern Missouri...
  Nodaway County in northwestern Missouri...
  Northwestern Andrew County in northwestern Missouri...

* Until 1245 AM CDT.

* At 1156 PM CDT, severe thunderstorms were located along a line
  extending from 6 miles north of Tarkio to Craig to Salem, moving
  southeast at 30 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Maryville, Mound City, Highland, Oregon, Burlington Junction,
  Hopkins, Maitland, Skidmore, Forest City, Craig, Fillmore, White
  Cloud, Barnard, Bolckow, Graham, Clearmont, Elmo, Pickering, Big
  Lake and Rosendale.

This includes Interstate 29 between mile markers 66 and 94.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4057 9472 4003 9481 3984 9532 3985 9534
      4000 9534 4000 9531 4003 9535 4004 9542
      4012 9539 4017 9546 4020 9539 4058 9531
TIME...MOT...LOC 0456Z 293DEG 27KT 4053 9536 4021 9540 4009 9575 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

PP
1 follow-up statement
708 
WWUS53 KEAX 170538
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1238 AM CDT Fri Jun 17 2022

KSC043-MOC003-005-087-147-170547-
/O.EXP.KEAX.SV.W.0113.000000T0000Z-220617T0545Z/
Doniphan KS-Atchison MO-Holt MO-Nodaway MO-Andrew MO-
1238 AM CDT Fri Jun 17 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN DONIPHAN...
EASTERN ATCHISON...HOLT...NODAWAY AND NORTHWESTERN ANDREW COUNTIES
WILL EXPIRE AT 1245 AM CDT...
    
The storms which prompted the warning have weakened below severe 
limits, or have exited the warned area. Therefore, the warning will 
be allowed to expire.  However gusty winds and heavy rain are still 
possible with these thunderstorms.

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
northeastern Kansas...and northwestern Missouri.

LAT...LON 4057 9472 4003 9481 3984 9532 3985 9534
      4000 9534 4000 9531 4003 9535 4004 9542
      4012 9539 4017 9546 4020 9539 4058 9531
TIME...MOT...LOC 0537Z 293DEG 27KT 4041 9500 4009 9505 3998 9540 

$$

PP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 6:40 PM CDT, 5 hours 17 minutes earlier.

Area forecast discussion, Jun 16, 6:40 PM CDT, 5 hours 17 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
640 PM CDT Thu Jun 16 2022

.Discussion...
Issued at 350 PM CDT THU JUN 16 2022

Message of the Day

- A Heat Advisory is in effect today for counties along and south
  of HWY 36 until 9 PM this evening. Highs in this area are
  forecast to be in the mid 90s with heat indices between 100-107
  degrees.

- A broken line of storms is expected to develop along/east of a
  line from Maryville, MO to Columbia, MO tonight after sunset
  through the overnight hours. Damaging winds and hail are the
  main concerns, but can't rule out a tornado either. A few
  isolated storms are possible this afternoon/evening.

- Another Heat Advisory is in effect for Friday afternoon for
  Doniphan County, KS over to Cooper County, MO and areas south
  and west. Highs are forecast to be in the mid 90s with heat
  indices between 100-106 degrees.

Yesterday's cold front has become a stalled front and is currently
stretched west-east from about northeast KS over to northeast MO,
near HWY 36. This boundary is dictating who will be warmer and
cooler today. Those north of the boundary (north of HWY 36) are
forecast to see temperatures in the low 90s with heat indices in the
mid to upper 90s. Those south of the boundary (along/south of HWY
36) are forecast to see temperatures in the mid 90s with heat
indices between 100-107 degrees. Therefore, a Heat Advisory is in
effect for counties along/south of HWY 36 today until 9 PM.

Mostly dry conditions are expected this afternoon into the early
evening due to capping and increasing heights in the upper levels.
However, a few isolated storms may manage to develop. Tonight,
the boundary will move south and settle generally near a line from
St. Joseph over to Boonville. A LLJ will strengthen this evening
into the overnight hours which will help increase lift and lower
level convergence. This as well as the arrival of an upper level
shortwave will help a broken line of storms develop along or just
north and east of the boundary. In other words, areas most likely
to see storms tonight are those along and east of a line from
Maryville, MO to Columbia, MO. The broken line of storms are
expected to develop between 9-11 PM. We are already seeing CAPE
values approach 5000 J/kg just south of the boundary as well as
deep layer shear around 25 kts. Later tonight, CAPE values should
still be greater than 3000 J/kg with deep layer shear around 35
kts. Additionally, we should see steep mid level lapse rates and
pockets of DCAPE approaching 1000 J/kg tonight. Therefore, hail up
to ping-pong ball size is the main concern initially with it
transitioning to damaging winds up to 65 mph. Low level shear
looks to be limited, but with the boundary can't completely rule
out a tornado potentially developing. Storms will dissipate/exit
the area around 9-10 AM Friday morning.

We won't be able to shake that boundary Friday either, and once
again it will dictate who is warmer and who is (slightly) cooler.
Some linger cloud cover/rain in the morning and slightly cooler
temperatures and lower dew points from an approaching surface high
should keep areas in far northern MO and northeast MO below heat
advisory criteria. Areas from Doniphan County, KS over to Cooper
County, MO and points south and west should see another day of high
temperatures in the mid 90s and heat indices between 100-106
degrees. Therefore, another heat advisory is in effect for Friday
from 11 AM to 9 PM in these areas.

Hot and humid conditions are expected for the weekend into early
next week as well however we will continue to take heat headlines
day by day for the time being. This is because surface high pressure
will be grazing the area, advecting in slightly cooler temperatures
and lower dew points especially in our eastern counties. Right now,
the best chance for heat indices between 100-105 Saturday and Sunday
will be along the MO/KS border (including the KC Metro). If the
surface high ends up a little further east, it is possible some
areas could see heat indices 105 degrees or higher. Low temperatures
right now look to get down in the lower 70s this weekend which
should provide a little break, but come Monday/Tuesday we are
forecasting the upper 70s again for lows.

Bottom line: While more precise numbers remain under evaluation, one
thing is clear, we will continue to have multiple days in a row
of hot and humid conditions. Please make sure you limit your time
outside, drink plenty of water, wear light colored clothing, and
take frequent breaks in the air conditioning and/or shade.

&&

.Aviation...(For the 00Z TAFS through 00Z Friday Evening)
Issued at 634 PM CDT THU JUN 16 2022

A stationary boundary across southern Nebraska and northern
Missouri will be the focus for storms developing overnight. Model
guidance has storms developing across SE NE between 01-03Z and
generally sliding to the southeast overnight. Much of this
convection will remain east of the terminals with KSTJ seeing the
best chance for storms in the vicinity, or impacting, the
terminal. For now have left mention out for the other terminals
and will monitor storm trends once initiation begins. Otherwise,
winds will remain under 12 kts through the period as high pressure
continues to remain entrenched over the region.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Heat Advisory until 9 PM CDT this evening for KSZ025-057-060-
     103>105.

     Heat Advisory from 11 AM to 8 PM CDT Friday for KSZ025-057-060-
     102>105.

MO...Heat Advisory until 9 PM CDT this evening for MOZ020>025-028>033-
     037>040-043>046-053-054.

     Heat Advisory from 11 AM to 8 PM CDT Friday for MOZ020-028>030-
     037>039-043>046-053-054.

&&

Discussion...Atkins
Aviation...PietrychaP
Hazardous weather outlook, Jun 16, 5:23 AM CDT, 18 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
523 AM CDT Thu Jun 16 2022

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-171030-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
523 AM CDT Thu Jun 16 2022

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Dangerous heat will return today with heat index values reaching
 100-107 for areas south of Highway 36.

 Severe weather will be possible tonight across northern Missouri
 where large hail and damaging winds will be the main threats. In
 addition to the severe threat, flash flooding will be possible as 1
 to 3 inches of precipitation will be possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

 Well above normal temperatures will continue for the next week with
 highs in the 90s.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Jun 16, 8:15 PM CDT, 3 hours 42 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
815 PM CDT Thu Jun 16 2022

MOZ033-170145-
Randolph MO-
815 PM CDT Thu Jun 16 2022

...A strong thunderstorm will impact portions of east central
Randolph County through 845 PM CDT...

At 815 PM CDT, Doppler radar was tracking a strong thunderstorm over
Moberly, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Moberly, Cairo and Renick.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3935 9251 3951 9252 3953 9230 3932 9231
TIME...MOT...LOC 0115Z 273DEG 17KT 3942 9239

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

BMW
Local storm report, Jun 16, 8:19 PM CDT, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
819 PM CDT THU JUN 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             ALLENDALE               40.48N 94.29W
06/16/2022  E1.00 INCH       WORTH              MO   STORM CHASER

&&

PP
Local storm report, Jun 16, 8:31 PM CDT, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
831 PM CDT THU JUN 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     HAIL             MOBERLY                 39.42N 92.43W
06/16/2022  E1.00 INCH       RANDOLPH           MO   TRAINED SPOTTER

&&

PP
Special weather statement, Jun 16, 8:34 PM CDT, 3 hours 23 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
834 PM CDT Thu Jun 16 2022

MOZ030-031-038-170215-
Ray MO-Carroll MO-Lafayette MO-
834 PM CDT Thu Jun 16 2022

...A strong thunderstorm will impact portions of east central Ray,
southwestern Carroll and northeastern Lafayette Counties through 915
PM CDT...

At 834 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hardin, or 9 miles northeast of Lexington, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Carrollton, Norborne, Hardin and Dover.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3925 9390 3940 9384 3936 9348 3913 9357
TIME...MOT...LOC 0134Z 286DEG 12KT 3930 9379

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

BMW
Special weather statement, Jun 16, 8:44 PM CDT, 3 hours 13 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
844 PM CDT Thu Jun 16 2022

MOZ031-032-170230-
Carroll MO-Chariton MO-
844 PM CDT Thu Jun 16 2022

...A strong thunderstorm will impact portions of northwestern
Chariton and northeastern Carroll Counties through 930 PM CDT...

At 844 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Bosworth, or 10 miles north of Carrollton, moving east
at 25 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Brunswick, Hale, Bosworth, Bogard, Tina and Triplett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3943 9312 3942 9356 3958 9361 3963 9316
TIME...MOT...LOC 0144Z 261DEG 21KT 3951 9348

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

BMW
Special weather statement, Jun 16, 8:45 PM CDT, 3 hours 12 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
845 PM CDT Thu Jun 16 2022

MOZ033-170200-
Randolph MO-
845 PM CDT Thu Jun 16 2022

...A strong thunderstorm will impact portions of east central
Randolph County through 900 PM CDT...

At 845 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Clark, or 7 miles east of Moberly, moving east at 15
mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of east central
Randolph County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3930 9232 3931 9238 3947 9236 3947 9230
TIME...MOT...LOC 0145Z 290DEG 15KT 3938 9230

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

BMW

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 7:24 PM CDTSpecial Weather StatementEAXRandolph36 min
Jun 16, 7:47 PM CDTSpecial Weather StatementEAXChariton43 min
Jun 16, 7:48 PM CDTSpecial Weather StatementEAXRay42 min
Jun 16, 8:15 PM CDTSpecial Weather StatementEAXRandolph30 min
Jun 16, 8:34 PM CDTSpecial Weather StatementEAXLafayette41 min
Jun 16, 8:44 PM CDTSpecial Weather StatementEAXCarroll46 min
Jun 16, 8:45 PM CDTSpecial Weather StatementEAXRandolph15 min
Jun 16, 9:14 PM CDTAreal Flood AdvisoryEAXRandolph3 hr
Jun 16, 10:31 PM CDTSevere Thunderstorm WarningEAXAtchison24 min
Jun 16, 11:19 PM CDTSevere Thunderstorm WarningEAXAtchison, Holt, Nodaway41 min
Jun 17, 12:21 AM CDTSevere Thunderstorm WarningEAXAndrew, Buchanan, Clinton, DeKalb, Gentry, Holt39 min
Jun 17, 12:36 AM CDTSevere Thunderstorm WarningEAXBuchanan, Caldwell, Clay, Clinton, DeKalb, Platte24 min
Jun 17, 12:42 AM CDTSpecial Weather StatementEAXMercer, Putnam33 min
Jun 17, 12:59 AM CDTSpecial Weather StatementEAXCaldwell, Clay, Clinton, Daviess, DeKalb46 min
Jun 17, 1:07 AM CDTSpecial Weather StatementEAXDaviess, Grundy, Harrison38 min
Jun 17, 1:21 AM CDTSevere Thunderstorm WarningEAXGrundy, Linn, Mercer, Putnam, Sullivan39 min
Jun 17, 1:26 AM CDTSpecial Weather StatementEAXSchuyler34 min
Jun 17, 1:55 AM CDTSpecial Weather StatementEAXLinn, Sullivan35 min
Jun 17, 2:35 AM CDTSpecial Weather StatementEAXAdair25 min
Jun 17, 2:40 AM CDTAreal Flood AdvisoryEAXHolt6 hr
Jun 17, 2:48 AM CDTSpecial Weather StatementEAXHoward, Randolph42 min
Jun 17, 5:19 AM CDTSevere Thunderstorm WarningEAXAtchison, Holt26 min
Jun 17, 9:17 AM CDTSpecial Weather StatementEAXMercer28 min
Jun 17, 3:27 AM CDTSpecial Weather StatementEAXDoniphan33 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2022Severe Thunderstorm Warnings in Kansas, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.